Epilepsy Home > Neurontin Withdrawal
Symptoms of Neurontin withdrawal can occur if the medication is stopped too quickly, which may increase the risk of seizures in people who have never had them before and make preexisting seizures worse. To prevent this from occurring, your healthcare provider will gradually wean you off the drug. If you experience symptoms of Neurontin withdrawal, including insomnia, nausea, and pain, contact your healthcare provider.
Neurontin Withdrawal: An IntroductionNeurontin® (gabapentin) is a prescription medication used for treating certain types of epileptic seizures and nerve pain. As with most epilepsy medications, stopping Neurontin is not recommended without your healthcare provider's approval. Stopping the drug quickly is also not recommended. Although Neurontin is not addicting and is not likely to be abused, stopping it too quickly can cause problems. Usually, your healthcare provider will recommend stopping Neurontin slowly, over a period of at least one week.
Symptoms of Neurontin WithdrawalThe most important Neurontin withdrawal symptom is seizures. Stopping the medication too quickly can cause seizures to become worse, or may cause you to have a type of seizure you have never had before. This is possible even if you are not taking Neurontin to treat seizures. Other symptoms of Neurontin withdrawal include:
Limiting Neurontin WithdrawalIn most cases, your healthcare provider will suggest that you wean off the medication slowly (over at least one week) to avoid seizures or other Neurontin withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping the drug slowly. The exact way your healthcare provider suggests you stop taking Neurontin will vary, depending on your Neurontin dosage, how long you have been taking it, and whether you are starting a new seizure medication.
If you stop taking Neurontin before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Neurontin. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping it.